T Nation

Should I Pull The Trigger on Accutane? Your Experiences?

Suffered from body acne for years and Ive tried pretty much everything. Regardless of protocol seems I have this issue. Even when I was low T/E2 as a natural.
Thinking about pulling the trigger and running Accutane, so I can put Acne to rest, the side effects freak me out. Anyone use this?
how was your experience? Was it worth it?

Hi, I used it at age 24 (now 52) to finally get rid of bad acne that just wouldn’t go away.

Only side effects I can remember are it made the skin on my face slightly sore and a bit more prone to cuts. No more than that.

It works!

1 Like

I had good results with antibiotic oral acne medication. It took about a month to get my acne down about 75%. I was happy with that. The one I took was minocycline. There are a few others out there in this class of drug. I think it is a lot milder than Accutane. I would try it first, and see if it works well enough for you. Basically, I am recommending you try the framing hammer before the sledge hammer. You may need the sledge, but it won’t hurt to try the framing hammer first.

It’s Hammertime :rofl:

2 Likes

Isnt that just temporary? Once you discontinue Antibiotics, acne will come back. Also, it isnt wise to take Antibiotics long term.

Mine stayed down after 6 months or so on it. I don’t take it anymore. Maybe I got lucky? I don’t think Accutane is on for a bit then done for everyone. My SIL has done several rounds of it.

I did 2 courses of Accutane, back when I was 16ish, just a couple of months after it was approved. My brother and I had that real bad deep cystic acne. After the second course (dosing schedule was still being developed and we were underdosed in the first course) acne was just gone, I don’t recall side effects, so very minor for us. It’s stayed gone, for the most part, for over 35 years. As I’ve said on here before it was a damn miracle drug. If your doc says it’ll work for your type of acne, personally, I would pull the trigger yesterday. If it came back, I absolutely wouldn’t hesitate to take again.

Just my opinion, ymmv.

Any Idea what your dosage was?

No clue, that was a long time ago.
If you decide to do it, I wouldn’t be surprised if they want to try a dose on the conservative side and if that doesn’t work run a second course at a higher one. Just talk it out with your doc, preferably a dermatologist. When I referring to a doc above, I was seeing a dermatologist who prescribed it.

Also, I assume you’re a guy, females are required to use 2 forms of birth control and sign a form attesting that they will. Birth defects are horrendous with this drug.

If your worried about the side effects, I’d say listen to your gut.

I was on accutane twice as a teen.

I can’t prove it, but I think accutane May have caused my low t.

Ive taken accutane several times in my teens with no problem other than dry lips. Now in my late 30s, to combat oily skin from the trt, i got low dose 10 to 20mg a day and after it built up in my body around a month or so after first pill, i got the worst muscle and joint pain and had to stop. Tried several months later and same thing. Even on 10mg every other day i could not handle the side effects. Its a nasty drug. Def takes its toll on the body the older you get. You may be ok on it so proceed with caution and judge the sides.

There is another solution. It will clear you 100% but chances are it will come back esp if its trt acne. Dicloxacillin sodium 500mg 4x a day for 7 days.

The only other option is to lower your trt dose or switch to smaller more frequent doses so that the DHT doesnt spike so high as your skin is sensitive to DHT.

After reading about the damage accutane causes to the liver and the body, I would never take it. I never had chest/shoulder acne until the third month of my TRT and then it hit pretty nasty. My doctor gave me Clindymcin(?) antibiotic cream and its 98% gone after 3 weeks. I also got rid of liquid body wash soap and started using bar soap at the advice of my dermatologist who said liquid soap is garbage.

Yes,

It was fine,

I wish I’d done it sooner.

I had acne all over my back and shoulders for years. Had it as a teen and it never went away.

I tried everything, topicals, specific antibiotics, various dietary and hygiene protocol changes.

Some things worked, primarily dairy elimination, but they were improvements not solutions.

I started accutane sometime around last October or so.

I ran one month at 20mg / day, one month at 40mg / day and then 3 months I think at 60mg / day.

From the start I had very dry chapped lips and felt thirsty most of the time. This was my only side effect.

From day one pretty much skin improved day by day, by the end of month 3 I was clear for the first time since I was 12 (Im 30)

Within a week or two of stopping the dry lips were gone. A few months down the line still clear.

Really is a wonder drug in my opinion.

I suplemented with a lot of high quality Omega 3 throughout (5-10g / day). Maybe this helped with side effects, maybe not. A lot of people say it helped them.

I was getting monthly blood tests for liver health and cholesterol since accutane can tank your HDL and raise LDL. My cholesterol actually improved throughout the cycle, probbaly a combination of the omega 3 and a focus on healthy fats in the diet (oily fish, avocado etc).

2 Likes

Im contemplating starting accurate soon found a perfect dose for me where I feel amazing but the only downside is acne (its an issue regardless of my dose.even before i started trt)

For those who took accutane while on TRT, did it effect your bloodwork anyway? Ive read anecdotes on other forums of people having there Test and E2 lowered after taking Accutane, despite being on TRT.

Before you do, get your B vitamin levels tested. I’m learning more about it myself due to a recent B12 deficiency discovery of mine. We all know TRT stimulates RBC production and in my case, my body’s demand for B12 left me with a pins and needles sensation all of a sudden. Im sure that all of the other B vitamins are in need of a replenish to. Ive started to take sublingual B12 but Im going to have a my doc prescribe me shots. I went in today for a B12 blood test and yep Im low. So perhaps you’re low on B6 or another form of B in which could cause acne. I hope this helps

1 Like

Check out propeciahelp forum before you jump on accutane.

What is your current cholesterol protocol. Just curious

Just the 5-10g of omega 3 daily in terms of specific supplementation. Otherwise it was just a normal balanced diet, lifting 3-4 times per week.